Can Acetaminophen Cause Cancer?
(BlackDoctor.org) — An article was recently published in the Journal of Clinical Oncology that cause quite a bit of excitement in the science world. The U.S. study that was outlined stated that taking, acetaminophen, the active ingredient in many over-the-counter pain and cold remedies, for extended periods of time can increase a person’s risk of developing cancer of the blood.
Almost 65,000 men and women in Washington State who did not have a history of cancer were studied over a period of almost 6 years. Out of the people studied, 577 (about 1 percent) of the group developed a blood cancer.
After considering other factors like age and family history, the researchers found that people who used acetaminophen on a consistent basis were almost twice a likely as non-users to develop blood cancer.
Overall, the study seems to suggest that using acetaminophen at least four times a week for at least four years will increase a person’s risk of developing cancer by 2 percent.
Should I Stop Taking This Medication?
Because this study is the first of its kind, researchers are not issuing any recommendations on the use of acetaminophen. Side effects are possible with all medications, especially when used over long periods of time. It is important to talk about your medication use, both prescription and over-the-counter, with your healthcare team to make sure that it is right for you.
By Dr. Crystal A. Riley, BDO Pharmacy Expert
A graduate of the Howard University School of Pharmacy, Dr. Crystal A. Riley has spent the majority of her career involved in drug information services for not only healthcare organizations and practitioners, but for patients as well. While her career has shifted towards researching healthcare policy and quality standards, Dr. Riley still actively seeks opportunities to keep patients informed and aware of medication-related issues to help improve their overall quality of life.